Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1973, Volume 41, Issue 3

Optimal Policies for Economic Stabilization<529:OPFES>2.0.CO;2-8
p. 529-560

Robert S. Pindyck

Short-term economic stabilization policy is approached as a problem in optimal control. The optimal control problem is defined as a dual discrete-time tracking problem (nominal state and nominal policy trajectories are tracked) for a linear time-invariant system with a quadratic cost functional. This problem is solved analytically, and the solution is applied to a ten-equation quarterly econometric model. Optimal stabilization policies are calculated for cost functionals designed to force single variables to follow nominal paths, to impose trade-offs between the movements of different variables, and to emphasize the use of one or another policy variable. The experimental results demonstrate that this approach is valuable both as a tool for policy planning and as a method of analyzing the dynamic properties of econometric models.

Log In To View Full Content